Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Pocatello, ID

August 5, 202024 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 5, 2020, 1:14 PM MDT for 24 counties in Idaho. It took effect at Aug 6, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2020, 1:14 PM MDT (19:14 UTC)
In effect from
Aug 6, 2020, 12:00 PM MDT
Expired
Aug 6, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID
All 24 counties

Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3103 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS85 KPIH 051914
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
114 PM MDT Wed Aug 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 
425...

IDZ475-476-061100-
/O.NEW.KPIH.FW.W.0009.200806T1800Z-200807T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
114 PM MDT Wed Aug 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from noon
to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Frequent lightning can cause a large number of wild 
  fire starts, overwhelming available initial attack resources. 
  Thunderstorm outflow can rapidly change the direction and rate 
  of spread of any wild fire.

* THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent,
  and may be up to 40 percent.

* OUTFLOW WINDS...Gusts up to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-413-425-061100-
/O.NEW.KPIH.FW.W.0009.200806T2100Z-200807T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
114 PM MDT Wed Aug 5 2020

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 
425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for scattered thunderstorms, which is in effect from 3 PM
to 9 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF and Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* IMPACTS...The combination of gusty winds and low humidity will
  enhance the risk of rapid fire growth.

* WINDS...West at 20 mph gusting to 30 mph.

* RELATIVE HUMIDITY...12 to 15 percent

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
4 follow-up statements
995 
WWUS85 KPIH 060926
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
326 AM MDT Thu Aug 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND
425...

IDZ475-476-062200-
/O.CON.KPIH.FW.W.0009.200806T1800Z-200807T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
326 AM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES
475 AND 476...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Frequent lightning can cause a large number of wild 
  fire starts, overwhelming available initial attack resources. 
  Thunderstorm outflow can rapidly change the direction and rate 
  of spread of any wild fire.

* THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, 
  and may be up to 40 percent.

* OUTFLOW WINDS...Gusts up to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-413-425-062200-
/O.CON.KPIH.FW.W.0009.200806T2100Z-200807T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
326 AM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 410, 413 AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF and Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* IMPACTS...The combination of gusty winds and low humidity will 
  enhance the risk of rapid fire growth.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

13
521 
WWUS85 KPIH 061942
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
142 PM MDT Thu Aug 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 
AND 425...

IDZ475-476-070300-
/O.CON.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
142 PM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Frequent lightning can cause a large number of wild 
  fire starts, overwhelming available initial attack resources. 
  Thunderstorm outflow can rapidly change the direction and rate 
  of spread of any wild fire.

* THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, 
  and may be up to 40 percent.

* OUTFLOW WINDS...Gusts up to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ410-413-425-070300-
/O.CON.KPIH.FW.W.0009.200806T2100Z-200807T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
142 PM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM TO 9 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 410, 413 AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF and Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* IMPACTS...The combination of gusty winds and low humidity will 
  enhance the risk of rapid fire growth.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
684 
WWUS85 KPIH 062132
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
332 PM MDT Thu Aug 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475, 476 AND
427...

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 
425...

IDZ427-070300-
/O.EXA.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
332 PM MDT Thu Aug 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft 
  River Valley/Southern Sawtooth NF/Twin Falls BLM south of the 
  Snake River.

* IMPACTS...Frequent lightning can cause a large number of wild 
  fire starts, overwhelming available initial attack resources. 
  Thunderstorm outflow can rapidly change the direction and rate 
  of spread of any wild fire.

* THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, 
  and may be up to 40 percent.

* OUTFLOW WINDS...Gusts up to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on thunderstorm 
coverage of 25 percent or more, without specific rainfall 
criteria.

&&

$$

IDZ475-476-070300-
/O.CON.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
332 PM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
475 AND 476...

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* IMPACTS...Frequent lightning can cause a large number of wild 
  fire starts, overwhelming available initial attack resources. 
  Thunderstorm outflow can rapidly change the direction and rate 
  of spread of any wild fire.

* THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, 
  and may be up to 40 percent.

* OUTFLOW WINDS...Gusts up to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on thunderstorm 
coverage of 25 percent or more, without specific rainfall 
criteria.

&&

$$

IDZ410-413-425-070300-
/O.CON.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
332 PM MDT Thu Aug 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410, 413 AND 425...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou 
  Range/Caribou NF and Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* IMPACTS...The combination of gusty winds and low humidity will 
  enhance the risk of rapid fire growth.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on relative 
humidity at or below 15 percent and wind gusts of at least 25 mph 
in the mountains, or 30 mph in the Snake Plain.

&&

$$
097 
WWUS85 KPIH 070256
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
856 PM MDT Thu Aug 6 2020

IDZ475-476-070400-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
856 PM MDT Thu Aug 6 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR 
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476...

The threat of scattered thunderstorms across zones 475 and 476 
has ended for the evening and the Red Flag Warning will be allowed
to expire at 9 PM MDT.

$$

IDZ427-070400-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
856 PM MDT Thu Aug 6 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427...

The threat of scattered thunderstorm across zone 427 has ended 
for the evening and the Red Flag Warning will be allowed to expire
at 9 PM MDT.


$$

IDZ410-413-425-070400-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/
Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
856 PM MDT Thu Aug 6 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425...

A cold front will move through southeast Idaho after midnight with
winds remaining elevated but below Red Flag conditions. In
addition, humidity levels will continue to rise as cooler
temperatures filter into the region. Thus the Red Flag Warning
will be allowed to expire at 9 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 5, 2:10 AM MDT, 11 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 2:10 AM MDT, 11 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 AM MDT Wed Aug 5 2020

.SHORT TERM...Today through Friday...Heat is expected to build
back into the region today; with concerns for hot temperatures
once again. Warmest temperatures are expected across the Eastern
Magic Valley. This will be short lived; however and temperatures
will already drop tomorrow and further dive downward Friday. More
on that in just a minute. This evening, we are looking at the
arrival of isolated to scattered thunderstorms from the south.
These thunderstorms would track from south to north through
Southern and Central Idaho after 5 pm and persist into the
overnight hours. Concerns for microbursts will exist this evening;
and 50 mph wind gusts are not out of the question, particularly
for South Idaho. Heading into Thursday, moisture begins to
increase ahead of a frontal boundary and upper level low centered
to the northwest. Increasing winds are anticipated for much of the
day with gusts around 30 mph. As the front passes late Thursday,
look for more manageable temperatures for Friday of mid 80
degrees.
ND

.LONG TERM...Saturday through Wednesday...East Idaho looks to be
set up into a zonal flow pattern, allowing for little change in
the overall weather. Seasonal temperature variations can be
expected with minimal or no chances for precipitation. ND

&&

.AVIATION...A chance for thunderstorms will exist after 5 pm but
confidence in placing them on station is very low. These
thunderstorms would arrive from the south and track north through
the overnight hours. Concerns for microbursts will exist this
evening; and 50 mph wind gusts are not out of the question
particularly at BYI and PIH. Chances for thunderstorms drop after
12z Thursday before the next round arrives later that afternoon.
VFR CIG and VIS will exist without the arrival of a thunderstorm.
ND

.FIRE WEATHER...Isolated to scattered thunderstorms are possible
tonight as a weak cold front approaches the region. A red flag
warning may be necessary, but will allow day shift to reevaluate.
Gusty outflow winds may accompany thunderstorms. Gusty winds are
possible Thursday afternoon as the cold front slides through the
region. Humidities and winds may reach critical levels in fire zone
413 to warrant a red flag warning. Humidities are expected to be
slightly higher Friday although winds could still be breezy.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:35 PM MDTSpecial Weather StatementPIHPower55 min

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.